Hail, Dickinson
- When
- May 29, 2:00 PM CST to 2:01 PM CST
- Where
- Dickinson County, 2.34 mi NNE of Hope
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.710, -97.050
Scattered thunderstorms moved northeast across portions of central and northeast Kansas during the afternoon and evening hours. Leaving behind a trail of large hail reports, mainly between 1 and 2 inch reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms moved northeast across portions of central and northeast Kansas during the afternoon and evening hours. Leaving behind a trail of large hail reports, mainly between 1 and 2 inch reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 11:41 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1241 PM CDT SUN MAY 29 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT SUN MAY 29 2016 08Z profiler data shows relatively modest mid level flow over the central plains as water vapor imagery shows a quasi-zonal flow over the state. Slow moving upper level low pressure systems were noted over MN and southern CA and a closed low was seen over British Columbia. At the surface, low pressure was weakening over the upper Midwest while another area of low pressure formed near the TX big bend. For today the forecast is going to depend on mesoscale features as models show modest mid and upper flow persisting over the forecast area. Profiler data from KICT and KTLX show low level winds becoming more southerly allowing from moisture over the southern plains to begin moving back into southwestern KS. Models prog some isentropic upglide over southwest KS and satellite shows an area of AC where the models have the upglide. This area could end up being where convection initiates this morning, setting the course for the rest of the day. The NAM seems to favor this idea with a possible MCV drifting east along the KS/OK boarder. However the GFS and HRRR cast some doubt on this idea. In any case, there does not appear to be an obvious boundary for low level convergence to force a parcel up and a lack of a well defined shortwave makes it difficult to highlight one area over another for precip chances today. If storms are to form over southwestern KS this morning, the resulting outflow could provide the low level focus for additional development later in the day. In general the forecast favors precip chances more across the southern half of the forecast area since mid level flow is nearly zonal and the low level moisture advection appears to be south of the area. Model progs show reasonable instability developing through the day so there is a conditional chance for precip. I just don't have much confidence in what that conditions may end up being. 0-6km shear is expected to remain rather weak through the day so chances for organized convection appear low. So there may just be pop up storms to deal with during the heating of the day. With this in mind, have kept POPs in the 20 to 30 percent range today. With decent insolation today, highs are expected to warm into the lower 80s as forecast soundings mix the boundary layer above 850MB. For tonight, generally only carry a slight chance for precip expecting the boundary layer to begin stabilizing with the loss of heating and again no obvious wave within the flow. The low level jet is progged to set up over the western half of the state with speeds generally between 30 and 40 KTS. So there isn't much of a warm air advection signal for elevated storms tonight either. Lows are expected to remain in the lower and mid 60s as southerly low level flow prevails overnight. .LONG TERM...(Monday through Saturday) Issued at 313 AM CDT SUN MAY 29 2016 Sfc lee trough develops over western KS in response to the incoming shortwave trough from the northwest on Monday afternoon. Given the warm and moist airmass in place, latest guidance is showing difficulty in locating the exact source of forcing and appears to be overdoing qpf amounts, especially the ECMWF. Forecast sides closer to the GFS and NAM solutions which develops scattered showers and storms during the late afternoon. Confidence in precip increases overnight Monday as the wave nears, developing an mcs over central NE, tracking through the area through Tuesday. Likely pops were placed here with PWAT values over an inch at times. Assuming lower flash flood guidance values which is dependent on whether we see rainfall Sunday or Monday, localized flooding could once again occur. Models clear out the trough Wednesday evening with cooler and drier northwest flow in its wake. Clear skies and light northerly winds drops temps below average values in the lower 70s for highs and lows in the 50s through Friday. Upper ridge continues to dominate the Inter Mountain west through the weekend as the CWA resides on the eastern edge. Shortwave troughs traversing the eastern edge may bring chances for thunderstorms Saturday evening into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1239 PM CDT SUN MAY 29 2016 Expect VFR conditions for the next 24 hours. The isolated thunderstorms should remain west and south of the terminals. Terminal MHK may see an isolated shower or thunderstorm late this afternoon and early evening. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Prieto AVIATION...Gargan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 533 AM CDT SUN MAY 29 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-301045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 533 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. BEST CHANCES ARE GENERALLY WEST OF HIGHWAY 75. SEVERE WEATHER IS NOT EXPECTED. MANY CREEKS AND RIVERS ARE STILL EXPERIENCING MINOR FLOODING...HOWEVER THEY CONTINUE TO FALL. PLEASE REFER TO THE FLOOD STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MULTIPLE ROUNDS OF ISOLATED THUNDERSTORMS ARE POSSIBLE OFF AND ON BEGINNING MONDAY THROUGH NEXT WEDNESDAY. THE HIGHEST CHANCES ARE FROM MONDAY EVENING THROUGH WEDNESDAY. A FEW STORMS MAY BE MARGINALLY SEVERE ON TUESDAY FOR MAINLY GUSTY WINDS AND HAIL. LOCALIZED FLOODING IS ALSO POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
11 hail. Local standard time, as filed.
Delayed report of hail upwards of ping-pong balls. Some damage to vehicles and crops.
Delayed report, hail up to 2 inches reported at the Rock Springs 4-H Center.
Delayed report via social media. A few quarter sized stones but mostly dime size.
Delayed report, via social media.
Delayed report, via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638397, 638398, 638399, 638402, 638403, 638404, 638405, 638406, 638407, 638408, 638409.